Illinois, 2022

Flood in Illinois, May 12 to 15, 2022

May 12 to 15, 2022 · NWS PAH · 1 event in 1 county or zone

During the first week of the month, two storm systems moved out of the southern Plains. 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

During the first week of the month, two storm systems moved out of the southern Plains. Scattered showers and thunderstorms brought around an inch of rain on average, while a few locations received up to 2.5 inches. Rises on the Ohio River were sufficient for some minor flooding in a few areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 12, 5:14 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, May 12, 5:14 PM CST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
614 PM CDT Thu May 12 2022

.UPDATE...
Updated aviation section for 00z taf issuance

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 235 PM CDT Thu May 12 2022

The upper ridge axis remains parked over the Mid Mississippi Valley
this afternoon. This is resulting in another day of record/near
record high temperatures with values in the 87-92 range. However,
drier air associated with surface high pressure across the northeast
U.S. has funneled into the Pennyrile region of west KY, southwest
IN, and southeast IL on easterly low level flow. This has caused
quite the dewpoint gradient from east to west. Comfortable values in
the upper 40s to mid 50s are present from the KEVV to KHOP corridor,
while low 70s remain in place across the west half of the region.

The aforementioned drier air will continue working westward through
the night, but really struggles to take hold over southeast
Missouri. While dewpoints may lower to near 60 briefly late tonight,
they will quickly rebound in this area tomorrow morning.

On Friday, we lose the influence of the upper ridge. Weak
convergence develops as we are sandwiched in between an upper low
pressure system across the southeast U.S. and increasing westerly
flow moving in from the Plains associated with shortwave troughing
moving through the Northern Plains. Along the moisture/instability
axis from Arkansas up into Missouri, scattered convection is likely
to develop. Guidance is suggesting an initial flare up possible in
the morning before additional activity later in the day/evening.
Can't rule out a storm that briefly pulses up to near severe levels,
but wind shear is really lacking (20 kts or less through the column).

Rain chances will increase east of the Mississippi River Friday
night into Saturday as the upper flow becomes west/northwesterly and
weak shortwave energy moves across the area. Wind fields will be
slightly stronger on Saturday, but still below 25 kts through the
column. Thus, while a few stronger storms may be possible, the
severe threat appears quite low. Saturday night looks primarily dry,
as the shortwave moves east of the area.

While slightly cooler air will be present on Friday, we are likely
still to warm into the mid to upper 80s. Saturday presents a bit
cooler solution, with readings only in the low 80s.

.LONG TERM...(Sunday through Thursday)
Issued at 235 PM CDT Thu May 12 2022

There is fairly high confidence in a slightly cyclonic or nearly
zonal flow for much of next week after a brief period of more
northwest flow Sunday.

A substantial upper trough will move into the Great Lakes Sunday and
that will eventually push drier air into the Quad State, but not
before we have another round of showers and thunderstorms Sunday
into Sunday night. A few stronger storms cannot be ruled out,
especially if we can get some stronger flow in the mid and upper-
levels. However, locally heavy rainfall and lightning will be the
primary concerns.

There is a strong consensus for surface high pressure and northwest
flow aloft to lead to a dry day across the region Monday.
Unfortunately the flow will relax and become quasi-zonal for the
rest of the week. Much of the guidance indicates that a healthy
disturbance will move out of the Rockies Tuesday and bring scattered
showers and storms back to at least western portions of the region.
Thereafter, a flat ridge takes over the southern half of the country
and that could push later disturbances farther north, possibly north
of our region.

The NBM has chance PoPs Tuesday through Thursday with the best PoPs
in our northern counties. Confidence in timing periods of convection
is rather low given the usual limitations of zonal flow patterns. At
this time, there does not appear to be much concern for severe
weather, but we will keep an eye on it.

As for temperatures we will generally be at or above normal through
the period. In general, highs will be in the 80s and lows will be in
the 60s. By Wednesday and Thursday, as the upper ridge nudges up
toward the region and south winds increase, highs will climb back up
into the upper 80s.

&&

.AVIATION...
Issued at 614 PM CDT Thu May 12 2022

VFR conditions will continue. East winds around 5 knots tonight will
become southeast on Friday at 5 to 10 kt. Much drier air has moved
into many areas east of the Mississippi River, which has eliminated
most cumulus clouds. Where moisture is higher in se Missouri, some
late night or early morning fog cannot be ruled out. However, there
should be enough wind to prevent significant fog. Fog will be kept
out of the kcgi taf for now.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...SP
LONG TERM...DRS
AVIATION...MY
Hazardous weather outlook, May 12, 2:04 PM CST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
304 PM CDT Thu May 12 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-132015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
304 PM CDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Minor flooding will continue on portions of the mid Mississippi
and lower Ohio Rivers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms is forecast across southeast Missouri on
Friday and across the entire area Friday night through Sunday.
Additional thunderstorm chances return Tuesday and Wednesday.
Locally heavy rainfall and lightning will be the primary
concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gallatin

When
May 12, 9:45 PM CST to May 15, 8:30 PM CST
Where
Gallatin County, Shawneetown to 1.15 mi SE of Shawneetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Minor flooding occurred on the Ohio River. Some low-lying fields were underwater.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024941.